Washington, 2011

Hail in Washington, May 27 to 31, 2011

May 27 to 31, 2011 · NWS OTX · 3 events in 1 county or zone

Eastern Washington remained under an unstable weather pattern as two upper level storm systems pivoted around a broad long wave trough. The first wave approached the region on May 27th and exited into Montana on May 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$15,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Eastern Washington remained under an unstable weather pattern as two upper level storm systems pivoted around a broad long wave trough. The first wave approached the region on May 27th and exited into Montana on May 30th. On the heels of this first wave was the second, which moved into the region on May 30th and the 31st. Okanogan County saw pulse type thunderstorms containing periods of heavy rain and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 27, 9:55 AM PST, 2 hours 25 minutes earlier.

Area forecast discussion, May 27, 9:55 AM PST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1055 AM PDT FRI MAY 27 2011

.SYNOPSIS... A SERIES OF WEATHER SYSTEMS WILL MOVE ACROSS THE
PACIFIC NORTHWEST KEEPING COOLER THAN NORMAL TEMPERATURES AND
SHOWERS AROUND THE REGION THROUGH THE WEEKEND. THIS CYCLE WILL
EXTEND INTO MID WEEK.

&&

.DISCUSSION...
A SHORT WAVE DISTURBANCE IS MOVING THROUGH THE REGION TODAY.
SHOWERS WILL DEVELOP WITH THIS WAVE AS IT MOVES NORTHEAST THROUGH
THE FORECAST AREA. A SECOND WEAKER WAVE IS EXPECTED FOR LATER THIS
AFTERNOON AND MOVING IN GENERALLY THE SAME PATH. BY THIS AFTERNOON
THE ATMOSPHERE WILL HAVE DESTABILIZED ENOUGH THAT EMBEDDED
THUNDERSTORMS WILL BE POSSIBLE WITH THE PASSING SHOWERS. THE
CONVECTION ISN'T OVERLY DEEP...BUT MALL INDICATIONS ARE THAT THERE
WILL ENOUGH SEPARATION OF CHARGE WITHING THESE CONVECTIVE CELLS TO
POP A FEW LIGHTING STRIKES AND ISOLATED THUNDERSTORMS WERE ADDED
TO THE FORECAST. IN ADDITION POPS WERE ADJUSTED UP A BIT FOR THE
BASIN TO HANDLE ADDITIONAL SHOWERS IN THE AREA. SHOWERS WILL
LINGER ACROSS THE LOW LANDS THROUGH SUNSET...BUT SHOULD LINGER
OVER THE HIGHER TERRAIN OF THE NORTHEAST WASHINGTON AND THE NORTH
PANHANDLE IN FAVORABLE OROGRAPHIC FLOW. /TOBIN

&&

.AVIATION...
18Z TAFS...THE ATMOSPHERE WILL DESTABILIZE THROUGH THE DAY AND WILL
SUPPORT -SHRA AND POSSIBLE ISOLATED -TSRA THIS AFTERNOON. THESE
SHOWERS WILL LINGER THROUGH SUNSET ACROSS THE ENTIRE FORECAST
AREA. THE FOCUS SHIFTS TO THE NORTHERN AND PANHANDLE MOUNTAINS
TONIGHT IN THE FAVORABLE OROGRAPHIC FLOW...WITH THE BEST CHANCE
FOR -RA OVERNIGHT NORTH AND EASTS OF KGEG/KSFF/KCOE. CIGS VSBY
MAINLY VFR...BUT HEAVIER SHOWERS MAY DROP CONDITIONS BRIEFLY TO
MVFR/IFR. /TOBIN

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        55  40  54  40  63  43 /  70  60  50  20  20  20
COEUR D'ALENE  52  39  54  38  63  41 /  70  70  50  30  40  20
PULLMAN        53  37  53  38  60  40 /  70  50  40  30  50  30
LEWISTON       59  42  58  43  64  45 /  50  50  50  20  50  20
COLVILLE       59  42  60  42  69  43 /  70  70  60  40  40  30
SANDPOINT      51  40  52  39  63  39 /  80  80  70  40  40  30
KELLOGG        47  36  48  36  57  38 /  70  70  60  50  50  40
MOSES LAKE     63  40  61  41  69  45 /  50  30  20  20  20  10
WENATCHEE      62  44  60  44  68  47 /  40  30  20  20  20  10
OMAK           62  41  62  42  69  44 /  50  60  50  20  40  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 27, 4:29 AM PST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
529 AM PDT FRI MAY 27 2011

IDZ001>004-WAZ036>038-042-043-281230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
529 AM PDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RIVERS WILL REMAIN HIGH TODAY AND TONIGHT WITH SEVERAL MAIN STEM
RIVERS EXPECTED TO REMAIN ABOVE FLOOD STAGE. SMALL STREAM RIVER
FLOODING WILL REMAIN POSSIBLE IN STEVENS AND FERRY COUNTIES FROM
HEAVY RAINFALL THAT FELL WEDNESDAY NIGHT AND THURSDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SPRING MELT WILL CONTINUE OVER THE MOUNTAINS OF THE INLAND
NORTHWEST...AND RIVERS WILL REMAIN HIGH. ADDITIONAL SHOWER
ACTIVITY THIS WEEKEND AND NEXT WEEK WILL ALSO CONTRIBUTE TO RIVER
RISES.

IDZ026-027-WAZ031>035-041-044-281230-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-WATERVILLE PLATEAU-
529 AM PDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 159 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Okanogan

When
May 27, 12:20 PM PST to 12:40 PM PST
Where
Okanogan County, 4.7 mi ESE of (4om)omak Arpt
Measured
0.25 in hail
Crop damage
$5,000
Reported by
Newspaper
Coordinates
48.451, -119.421

Hail size, location, and crop damage are estimated.

Hail, Okanogan

When
May 30, 12:30 PM PST to 12:40 PM PST
Where
Okanogan County, 3.25 mi WNW of Malott
Measured
0.25 in hail
Crop damage
$5,000
Reported by
Newspaper
Coordinates
48.294, -119.767

Hail size, location, and crop damage are estimated.

Hail, Okanogan

When
May 31, 12:30 PM PST to 12:40 PM PST
Where
Okanogan County, 5.59 mi SSE of Brewster Anderson Ar
Measured
0.25 in hail
Crop damage
$5,000
Reported by
Newspaper
Coordinates
48.029, -119.663

Hail, location, and crop damage are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324943, 324949, 324953.